[Skip to Content]
[Skip to Content Landing]
Article
April 6, 1994

Treatment of Status Epilepticus-Reply

Author Affiliations

Washington University School of Medicine St Louis, Mo

JAMA. 1994;271(13):981. doi:10.1001/jama.1994.03510370032017
Abstract

In Reply.  —Drs Slovis and Wrenn posit that in hypoglycemic patients glucose administration should not be delayed until after thiamine administration because they feel that thiamine deficiency is rare and its neurological consequences take time to develop, whereas the hazards of hypoglycemia are immediate. They are probably correct if thiamine cannot be given quickly, but as a general recommendation, thiamine should be readily available in emergency departments for quick intravenous administration. There are no randomized, controlled studies comparing outcomes after giving one or the other first, and such a study would be very difficult to do. However, if thiamine can be given without undue delay, it should be administered first.Thiamine is indicated in status epilepticus whenever glucose is indicated because alcoholism is a relatively common cause of convulsive status in adults. Administering thiamine begins to reverse the consequences of thiamine deficiency quickly.1,2 Thiamine deficiency is more prevalent than

First Page Preview View Large
First page PDF preview
First page PDF preview
×